Cyrotic liver /liver cancer treatment "Tace" side effects

Hi all my father im law is a 64 year old man and has had a Cyrotic liver/scarring of the liver for years due to an infected blood transfusion. He now has cancer of the liver and had been receiving a treatment called "tace"its a chemo that directly goes into the liver.The first 2 he received absolutely wore him down for about 2 weeks, couldn't walk or do anything for himself and caused abdomens pain but once rested he returned back to himself, the last treatment he had wasn't so straight forward. ..he ended up in hospital with an infection called SBP, swelling in the abdomen and ankles and no appetite to eat anything,he fought the infection and they sent him home last week with diuretic tablets to drain the fluid which seems to be working. He is eating b little? He drinking complan and fresh shakes..but has no energy whats so ever, can't lift himself up in bed .. Has anyone on here had any experience with the treatment" tace"and have any of you had side effects like this???

6 Replies

oldestnewest
  • Sorry to hear that your FIL is so unwell. I had liver cancer treated surgically 5 years ago so have no experience of TACE but I do know that it is difficult to treat successfully. When you say "infected blood" I'm guessing you mean he has Hepatitis C which has led to the cancer. The side effects he is suffering could be from his failing liver rather than from the treatment, particularly what sounds like ascites and poor appetite. If you read up on decompensated cirrhosis (the British Liver Trust website is reliable) it may help you and your family recognise and prepare for possible other side effects.

  • Glad ur liver cancer was treated. Yes I know that it could be a sign of liver failure but it also could be an acute side effect of the tace... as he seems to be improving day by day slowly so we are praying that this is the case. .and not liver..just really want to know if anybody has had this experience due to tace and what the outcome was.. thanks for ur reply.i wish you good health for the future.

  • Thank you for your kind words. I hope someone with experience of TACE comes along soon and that your FIL slowly improves.

  • Thanks v much

  • I had two TACE procedures in the months following diagnosis of liver cancer and before my transplant. The intention was to reduce the tumour and was always described as therapeutic rather than curative. On both occasions I had no side effects or real discomfort. I agree with Bolly that your pa in law's condition is more likely to be down to his cirrhosis or the infection rather than the treatment itself. Clearly there is merit in letting the liver unit know about the ongoing problems and they may make some adjustments to his treatment.

  • I have had TACE seven times now , I was due to have my eighth TACE three weeks ago however just before the surgeon released the Chemo, she released some dye and discovered that some veins had split at the mouth of the tumor, as a result the operation was stopped and my specialist is looking at other options, I have 3 tumors in one lobe and one large tumor in the other, all have reacted well to TACE and have shrunk considerably, I haven't suffered to much in the way of side effects, however the More TACE I have the sicker I began to feel, I believe TACE has an accumulative effect so the more you have the sicker you may become after the procedure, I also met a guy in Hospital who only had one TACE and was sick as a dog ,however he also had a very good reaction to TACE in the sense that after just one procedure his tumor reduced . bottom line we all react differently I personally have only vomited once and that was after my last full TACE, now its just fingers crossed that they can find me an alternative to TACE, I should know more this coming Thursday after my next consultation...... I should add the tumors are as a result of cancer and at best TACE will slow down there growth, however they will return.

    John

You may also like...